Viagra Use Linked With Increased Risk for Melanoma | Melanoma Dispatch | Scoop.it

"Men who used the phosphodiesterase (PDE) 5A inhibitor sildenafil (Viagra) had an 84% increased risk for developing melanoma even after adjusting for known risk factors, according to the results of a prospective study published in JAMA: Internal Medicine.


“ 'Our study cannot prove cause and effect. A longer follow-up and more detailed assessment of the dose and frequency of sildenafil use at multiple times in the Health Professionals’ Follow-Up Study would be necessary for future studies,' wrote researchers, led by Wen-Qing Li, PhD, of Brigham and Women’s Hospital. 'Our results should be interpreted cautiously and are insufficient to alter current clinical recommendations.' "


Editor's note: As stated above, this study does NOT show that using viagra increases risk of melanoma. The scientists merely found a connection between the two. It may be that there is an underlying factor responsible for the link. However, physicians may choose to perform basic skin checks for patients who are prescribed Viagra.